Alabama, 2021Flash Flooding in Alabama, July 23 to 24, 2021
July 23 to 24, 2021 · NWS BMX · 2 events in 1 county or zone
A combination of high values of precipitable water and weak mid level flow produced favorable conditions for slow moving thunderstorms with high rainfall rates, resulting in separate flash flood events within the city limits of Tuscaloosa.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of high values of precipitable water and weak mid level flow produced favorable conditions for slow moving thunderstorms with high rainfall rates, resulting in separate flash flood events within the city limits of Tuscaloosa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 23, 2:39 PM CST, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 23, 2:39 PM CST, 3 hours 6 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
339 PM CDT Fri Jul 23 2021
.SHORT TERM...
/Updated at 0120 PM CDT Fri Jul 23 2021/
Through Saturday.
Deep-layer ridging is centered over the north-central Gulf of Mexico
with an upper-level trough oriented NE to SW across the Mid-
Atlantic and Southeast. These features are producing deep
northwesterly flow across Central AL with abundant moisture still
in place. A diffuse surface boundary, loosely rooted from an area
of low pressure off of the southeastern coastline, is oriented
northwest to southeast over the area and is being slowly pushed
towards Mississippi as high pressure builds over the Ohio Valley
region. This boundary will provide additional support for
convection this afternoon in combination with diurnal factors, but
development will remain scattered, potentially growing in
coverage as boundary interactions become more prevalent by late
afternoon.
The aforementioned ridge will build over the Southern Plains
tomorrow and become a more dominant feature pertaining to our
weather pattern. PWATs decrease to more seasonal levels (~1.7-1.8
inches) as drier mid-level air rotates around the ridge with
scattered thunderstorms following more of a diurnal timeline.
Unfortunately, our stretch of below average temperatures is coming
to an end. Highs in the 90s with dewpoints in the low to mid 70s
will result in heat indices near 100-102 degrees.
86
.LONG TERM...
/Updated at 0317 PM CDT Fri Jul 23 2021/
Long term forecast is on track this afternoon. Of note, through at
least mid week, heat indices will rise above 100F for most of the
area during the afternoon. Values in the west could reach 103-104F
each day.
14
Previous long-term discussion:
/Updated at 0338 AM CDT Fri Jul 23 2021/
Saturday night through Thursday.
An amplified ridge will persist across much of the western half of
the CONUS as a trough digs stretches through the Great Lakes to the
Atlantic Coast. Initially, the ridging will provide enough
subsidence across Central AL to limit any significant
rain/thunderstorm chances. However, ample moisture will remain in
place, so we'll likely see our typical summertime diurnal pattern
of convective activity. We begin to transition to northwesterly
flow aloft Tuesday into Wednesday as the trough continues to slide
through the Appalachians and the amplified ridge persists across
the Mountain West. This could lead to a series of upper shortwaves
dipping into our area Tuesday through Thursday of next week, but
timing and evolution of these remains uncertain. It does appear
that thunderstorm chances will increase around mid-week, so I've
started trending PoPs higher. It's probable that we'll have even
higher rain chances added to the forecast as model guidance gets a
better handle on the timing of each shortwave.
25/Owen
&&
.AVIATION...
18Z TAF Discussion.
VFR conditions will persist at most sites over the next several
hours, but TEMPOs will be in effect this afternoon due to scattered
convection across Central AL. This activity should begin to diminish
around 01-02Z. Increasing confidence that patchy fog will develop
again tonight beginning as early as 06Z and affecting primarily the
northern terminals. Will begin to see improvements to visibility and
flight criteria ~13Z.
NOTE: AMD NOT SKED will continue at ASN until further notice due to
equipment communication failure.
86
&&
.FIRE WEATHER...
Although lower coverage is expected over the weekend, isolated to
scattered showers and storms are possible each afternoon and
early evening. Localized fog and/or low clouds will be possible
each morning around sunrise. The humid airmass will result in high
relative humidity values each day. The higher humidity will
persist through the beginning of next week as we transition to a
typical summertime pattern.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 71 93 72 92 72 / 10 30 20 30 10
Anniston 72 92 73 92 73 / 10 40 20 20 10
Birmingham 73 93 74 93 74 / 30 30 20 30 10
Tuscaloosa 74 93 74 92 74 / 30 40 20 30 20
Calera 73 91 74 91 74 / 30 30 20 30 10
Auburn 73 90 72 90 73 / 30 40 20 20 10
Montgomery 75 92 74 93 74 / 30 40 20 20 10
Troy 74 92 73 92 73 / 30 50 20 20 10
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Jul 23, 11:42 AM CST, 6 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
1242 PM CDT Fri Jul 23 2021
ALZ011>015-017>050-242045-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
1242 PM CDT Fri Jul 23 2021
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management is not
expected at this time.
In the hours before
Special weather statement, Jul 23, 1:21 PM CST, 4 hours 24 minutes before
Special Weather Statement
National Weather Service Birmingham AL
221 PM CDT Fri Jul 23 2021
ALZ036-043-231945-
Coosa AL-Elmore AL-
221 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ELMORE AND SOUTH
CENTRAL COOSA COUNTIES UNTIL 245 PM CDT...
At 221 PM CDT, Doppler radar was tracking a strong thunderstorm near
Speed, or 8 miles west of Equality, moving south at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Jordan Lake, Speed, Ten Cedar Estates, Dexter, Titus, Weoka Mills,
Santuck, Holtville and Jordan Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3281 8626 3279 8613 3261 8613 3259 8627
3266 8636
TIME...MOT...LOC 1921Z 006DEG 11KT 3273 8624
40/SizemoreSpecial weather statement, Jul 23, 1:55 PM CST, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Birmingham AL
255 PM CDT Fri Jul 23 2021
ALZ045-047-232030-
Lee AL-Macon AL-
255 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL LEE AND NORTHEASTERN
MACON COUNTIES UNTIL 330 PM CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tuskegee National Forest, or 7 miles southwest of Auburn, moving
south at 10 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Auburn, Notasulga, Tuskegee National Forest and I 85 Rest Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.
&&
LAT...LON 3258 8559 3253 8547 3240 8547 3240 8562
3251 8571
TIME...MOT...LOC 1955Z 014DEG 7KT 3251 8556
40/SizemoreSpecial weather statement, Jul 23, 4:09 PM CST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Birmingham AL
509 PM CDT Fri Jul 23 2021
ALZ013-023-232245-
Fayette AL-Tuscaloosa AL-
509 PM CDT Fri Jul 23 2021
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 545 PM CDT...
At 509 PM CDT, Doppler radar was tracking a strong thunderstorm over
Berry, or 11 miles east of Fayette, moving southeast at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Berry, Bankston and New Lexington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3371 8774 3377 8762 3360 8749 3348 8755
3349 8771
TIME...MOT...LOC 2209Z 336DEG 15KT 3365 8764
40/SizemoreFlash Flood, Tuscaloosa
- When
- July 23, 5:45 PM CST to 7:00 PM CST
- Where
- Tuscaloosa County, 0.66 mi NE of Rosedale to 1.75 mi WNW of Holt Jct
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 33.208, -87.564
A cluster of slow moving thunderstorms containing heavy rain produced totals of 1 to 2 inches in a short period of time in the city of Tuscaloosa, resulting in flash flooding. Several roads flooded and impassable, including portions of McFarland Blvd and University Blvd, along with several stalled out vehicles.
Flash Flood, Tuscaloosa
- When
- July 24, 6:45 PM CST to 8:15 PM CST
- Where
- Tuscaloosa County, 1.38 mi SE of River View to 1.78 mi W of Holt Jct
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 33.207, -87.531
A nearly stationary thunderstorm developed over the city of Tuscaloosa and produced rainfall totals of 1 to 2 inches in a short period of time. Several locations along McFarland Blvd were under water and impassable.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Heavy Rain in Arizona, July 23 to 25, 20211 death · 12 events
- Tornado and Flash Flooding in New Mexico, July 23, 2021$671,000 · EF0 · 10 events
- Flash Flood in Colorado, July 23, 202110 injured · 1 event
- Damaging Winds in Minnesota, July 23 to 24, 2021$51,000 · 56 kt wind · 17 events
- Damaging Winds in Georgia, July 23, 2021$54,000 · 55 kt wind · 3 events
- Flash Flood and Debris Flows in Colorado, July 23, 2021$22,000 · 5 events
- Flooding and Damaging Winds in Florida, July 23, 2021$800 · 50 kt wind · 15 events
- Damaging Winds in South Dakota, July 23, 202165 kt wind · 15 events
- Flash Flooding and Heavy Rain in Arizona, July 23 to 24, 202113 events
- Hail and Damaging Winds in New Hampshire, July 23, 20211.75 in hail · 13 events
- Hail and Damaging Wind in Massachusetts, July 23, 2021$300 · 1.25 in hail · 13 events
- Hail and Damaging Winds in Minnesota, July 23 to 24, 20211.25 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974971, 974972.